As you can see in my other thread, I've been having some erectile issues and have borderline low (but probably ok) testosterone. As I've been examining my symptoms and looking at my timeline of events, I've come up with some potentially alarming theories about the amphetamine-based medications I previously took. I'm not an expert by any means, so take everything below with a grain of salt. The observations below are cobbled together from my own experiences and research from various internet sources that may or may not be reliable.
About 10 months ago I got tired of the issues I was having with concentration and memory and went to see my doc about it. He decided that I have Attention Deficit Disorder and prescribed amphetamine-based stimulant medication for it. Over the last 10 months I've been on various meds including Vyvanse, Adderall, dextroamphetamine, and finally Wellbutrin (prescribed off-label for ADD, not for depression).
The Vyvanse, addreall, and dextroamphetamine (all amphetamines) made my penis shrivel up to a much smaller flaccid size while I was on it. It was impossible to get an erection except for late at night or in the morning before taking my dose, and even then it was difficult and not all it should be (smaller and less firm).
The doc then put me on Wellbutrin as a last resort that could help my concentration issues without causing sexual issues. I'm still having problems. My penis is still smaller than it used to be when flaccid. It's difficult to get an erection and when I do it often goes away half way through. My penis seems "numb" and isn't as sensitive as it used to be. I almost never get morning wood any more. This is alarming to me because Wellbutrin isn't supposed to cause these effects and I'm wondering if the amphetamines did permanent damage. I'm currently tapering off the Wellbutrin to see if things return to normal once everything is out of my system.
I've done a lot of research online and apparently it's fairly common for amphetamines to cause shrinkage and ED. They are vasoconstrictors. They constrict the blood vessels and reduce blood flow. They also increase noadrenaline levels, which leaves the body's "fight or flight" response constantly triggered. One result of this is that blood flow is taken away from non-essential tissue like the genitalia and sent to the skeletal muscles to increase speed and strength to survive an immediate physical threat.
Wellbutrin is not supposed to cause these symptoms, but it does also somewhat increase noradrenaline so I suppose it could be causing these issues for me too.
My theory is that the amphetamines decreased blood flow to the penis for the entire time I was taking them. This resulted in some atrophy which caused the ongoing shrinkage and numbness and ED, even after discontinuing the meds.
My secondary theory is that they may have also reduced bloodflow to the testicles, thus decreasing testosterone production. I had my T tested after several months on the amps and it came back at 502 total, 69.4 free (low-ish for my age (33), but the consensus seems to be that it shouldn't be low enough to cause problems.) This test was around 6 months ago and I plan to go back and have it tested again soon.
I'm hoping that if this is the case none of the effects are permanent and things will get better once blood flow has been restored for a while.
Another interesting theory I found online was on a psychiatrist's blog. He mentioned that the amphetamines, when prescribed in appropriate dosages, almost never cause sexual issues -- except for in people who already had borderline hormonal problems to begin with. He contends that some people have borderline low T (or other issues) that aren't enough to cause problems, but then when they start taking these meds it's enough to put them over the edge and give them erectile problems even though other people can take the same meds with no ill effects.
This all seems to fit with me because prior to taking any of these meds I had concentration and memory problems and occasional ED or lack of firmness, but not enough to seek treatment for. I now have the same mental problems along with more severe ED, numbness, and shrinkage. I'm wondering if I had borderline low T before which wa causing some of these symptoms, and now the meds have atrophied my penis and/or reduced my T even more by atrophying my testicles.
Sorry for the long rambling post. My main goal was just to share this info for any other guys who are having similar issues. My searches online have found almost nothing about this, so I wanted to pass on my own experiences. Also, if anyone has any thoughts on whether I might be right or am completely off-base I'd love to hear those as well.